Oklahoma, 2005

Flood in Oklahoma, January 5 to 9, 2005

January 5 to 9, 2005 · NWS TSA · 1 event in 1 county or zone

The Neosho River near Commerce rose above its flood stage at 9 am on January 5th. 55 feet at 2 pm cst on January 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Neosho River near Commerce rose above its flood stage at 9 am on January 5th. The river crested at 19.55 feet at 2 pm cst on January 7th. The river fell below its flood stage at 2 am on January 9. The river flooded Riverview park in Miami. It also caused Highway 125 to be covered by water near the Ottawa county fairgrounds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 5, 4:29 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jan 5, 4:29 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
429 AM CST WED JAN 5 2005

WE WILL EXPAND THE WINTER STORM WARNING AS SIGNIFICANT PRECIPITATION
WILL CONTINUE THROUGH THE MORNING AS TEMPERATURES CONTINUE TO FALL.
THE NEW WARNING WILL BE IN EFFECT FOR PAWNEE...OSAGE..WASHINGTON...
NOWATA AND CRAIG COUNTIES.  WE WILL ISSUE AND ADVISORY FOR
CREEK...TULSA...ROGERS AND OTTAWA COUNTIES.

GREATEST THREAT FOR DAMAGING ICE IN THE WARNING AREA WILL BE IN THE
NORTHERN SECTIONS OF THE WARNED COUNTIES...AND LIKEWISE IN THE
ADVISORY THE GREATEST POTENTIAL WILL BE IN THE NORTHERN SECTIONS OF
THE COUNTIES INVOLVED.

A DRY SLOT WILL ROTATE ACROSS THE AREA DURING THE AFTERNOON AND
EVENING AND WILL SHUT DOWN THE PRECIP...SO WILL MENTION CHANCES FOR
SOME WINTERY PRECIP SOUTH AND EAST OF THE ADVISORY AREAS BUT WE WILL
WAIT AND SEE IF THE ADVISORY SHOULD BE EXPANDED.

AS COLDER AIR WORKS IN SOME SLEET WILL DEVELOP IN NORTHEAST
OKLAHOMA...THE PRECIP COULD EVEN END AS SNOW...BUT DRYING ALOFT
SUGGESTS MORE OF A FREEZING DRIZZLE THREAT AS THE PRECIP ENDS.

WE WILL ALSO CONTINUE THE FLASH FLOOD WATCH FOR TODAY AS POCKETS OF
HEAVY RAIN AND THUNDER WILL CONTINUE IN NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS...SOME FLARE UP OF RAIN COULD ALSO OCCUR ALONG
THE FRONT IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS SO NOTHING
OF THE WATCH WILL BE CHANGED.

THE PRECIP SHOULD END LATE TODAY OR EARLY THIS EVENING AS THE DRY
AIR WORKS IN.

PRELIM NUMBERS:

TUL    32   13   27   25 / 100    5    0    0
FSM    48   23   33   25 / 100   10    0    5
MLC    39   15   31   29 / 100    5    0    5
BVO    29    8   26   19 / 100    5    0    0
FYV    43   16   28   23 / 100   10    0    0
BYV    44   16   29   22 / 100   20    0    0
MKO    37   15   30   24 / 100    5    0    0
MIO    33   10   25   21 / 100    5    0    0
F10    36   15   30   25 / 100    5    0    0
HHW    57   23   37   31 /  90   10    0   10

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL NOON CST WEDNESDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH UNTIL NOON CST WEDNESDAY FOR ZONES OKZ049...
OKZ053>076.

WINTERSTORM WARNING TODAY FOR ZONES OKZ054>057...059.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES OKZ058...060...061...064.
Hazardous weather outlook, Jan 5, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST WED JAN 5 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST WED JAN 5 2005

...SIGNIFICANT ICING POSSIBLE ACROSS PORTIONS OF NORTHEAST OKLAHOMA
TODAY...
...FLASH WATCH WATCH CONTINUES FOR EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS THROUGH NOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...MAINLY NORTH AND WEST OF INTERSTATE 44.
	ONSET...ONGOING.

DISCUSSION...
SIGNIFICANT ICE AMOUNTS WILL BE POSSIBLE TODAY ACROSS PORTIONS OF
NORTHEAST OKLAHOMA NORTH AND WEST OF INTERSTATE 44. FREEZING RAIN
WILL DEVELOP THIS MORNING ACROSS NORTHEAST OKLAHOMA AS COLD AIR
SURGES INTO THE AREA FROM THE NORTH WHILE WARM AIR ALOFT OVERRUNS
THE SHALLOW COLD AIRMASS. AN UPPER LEVEL DISTURBANCE MOVING ACROSS
THE PLAINS WILL PROVIDE ADDITIONAL LIFT. ICE ACCUMULATIONS IN EXCESS
OF 1/4 INCH WILL BE POSSIBLE ACROSS OSAGE...PAWNEE...WASHINGTON...
NOWATA AND CRAIG COUNTIES. LESSER AMOUNTS OF ICE WILL BE POSSIBLE
IN CREEK...TULSA...ROGERS...OTTAWA COUNTIES. RAIN IS EXPECTED TO BE
THE MAIN TYPE OF PRECIPITATION ACROSS THE REMAINDER OF THE AREA WITH
A FEW EMBEDDED THUNDERSTORMS. THE PRECIPITATION IS EXPECTED TO END
THIS EVENING AS THE UPPER LEVEL DISTURBANCE MOVES EAST OF THE AREA.
THE THREAT FOR FLASH FLOODING WILL CONTINUE AS THE GROUND REMAINS
SATURATED FROM PREVIOUS RAINS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION NOT EXPECTED. HOWEVER...EMERGENCY MANAGEMENT GROUPS
SHOULD BE AWARE OF THE FLASH FLOOD AND WINTER WEATHER THREATS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS

EXTENDED DISCUSSION...
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH ON THURSDAY
KEEPING TEMPERATURES CONSIDERABLY COOLER THAN THEY HAVE BEEN OVER
THE PAST FEW DAYS.

THERE WILL BE A CHANCE OF RAIN ACROSS SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS ON FRIDAY AS AN AREA OF LOW PRESSURE
DEVELOPS ALONG THE TEXAS COAST AND MOVES ACROSS THE LOWER
MISSISSIPPI VALLEY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
January 5, 9:00 AM CST to January 9, 2:00 AM CST
Where
Ottawa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438491.